Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 339, NWS Des Moines, IA

November 10, 2006Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 10, 2006, 8:36 AM CST for Poweshiek County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2006, 8:36 AM CST (14:36 UTC)
Expired
Nov 10, 2006, 8:54 AM CST
In force
18 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:00 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Nov 10, 4:00 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CST FRI NOV 10 2006

SHORT TERM (TODAY)...
PLENTY OF ISSUES FOR THE FIRST 12 HOURS AS SHORTWAVE PASSES THROUGH
THE REGION. CURRENTLY...FRONTOGENETICAL FORCING INCREASING ACRS THE
STATE AS UPPER WAVE APPROACHES.  STRONG THETA-E ADVECTION AND WEAK
INSTABILITY HAVE LED TO SOME CONVECTIVE SHOWERS OVER THE PAST FEW
HOURS WITH LIGHTNING NOTED IN BOTH OBS AND LIGHTNING DATA.
RELATIVELY DRY LOW LEVELS ACRS THE NORTH HAVE BEEN SATURATING AND
PULLING TEMPERATURES DOWN TOWARD FREEZING.  EST NOW INDICATING LIGHT
SNOW WITH A HEAVIER BAND ADVANCING TOWARD THE AREA.  EXPECT BANDED
FEATURES TO CONTINUE DURING THE MORNING AS STRONG FRONTOGENETICAL
FORCING PASSES THROUGH THE CWA.  SOME CONCERN AS TO THE EXTENT OF
THE CONVECTIVE POTENTIAL.  THE CROSS SECTION CERTAINLY SHOWS
NEGATIVE EPV ABOVE THE FRONTAL SURFACE ALOFT AND WITH SOME
CONVECTION ALREADY OCCURRING...LIKELY TO SEE SOME OF IT CONTINUE
INTO THE MORNING.  OTHERWISE...IT BECOMES A TIMING ISSUE OF SWITCH
OVER FROM RAIN TO SNOW ACRS THE CWA.  NORTHERN COUNTIES LIKELY TO BE
SNOW FOR ALMOST ENTIRE EVENT WITH SOME MIXTURE INDICATED IN A BAND
NEAR THE STATE HIGHWAY 3 TO HIGHWAY 20 CORRIDOR THIS MORNING BEFORE
TRANSITION TO ALL SNOW AS INDICATED BY BUFKIT SOUNDINGS.  FARTHER
SOUTH...WL SEE RAIN FOR MUCH OF THE MORNING PRIOR TO CHANGE OVER TO
SNOW DURING THE AFTERNOON AS CAA INCREASES BEHIND THE SYSTEM.
SNOWFALL AMOUNTS ACRS THE NORTH WL LIKELY BE ENHANCED BY SOME
CONVECTIVE ELEMENTS WITH HIGHEST AMOUNTS IN FAR NORTH CENTRAL BY
WORTH AND CERRO GORDO COUNTIES WHERE 4 TO 6 INCHES HAVE BEEN
FORECAST.  IF CONVECTIVE ELEMENTS CONTINUE FOR A TIME LONGER...MAY
PUSH WARNING CRITERIA IN THESE COUNTIES AND THIS WL HAVE TO BE
MONITORED.  MUCH OF THE REMAINDER OF THOSE NORTH CENTRAL COUNTIES WL
SEE 2 TO 5 INCHES AND SNOW ADVISORY HAS BEEN ISSUED FOR THIS AREA.
ON THE SOUTHERN EDGE OF THE SNOW ADVISORY...MAY SEE A BIT LONGER
PERIOD OF MIXED PCPN AND HAVE ISSUED A WINTER WX ADVISORY FOR
RAIN...SLEET AND SNOW FOR A PERIOD PRIOR TO A TRANSITION TO ALL
SNOW.  THESE LOCATIONS WL LIKELY SEE 1 TO 3 INCHES OF SNOW. COULD
ACTUALLY SEE SOME LGT SNOW ACCUMULATIONS DOWN TO THE INTERSTATE 80
WITH THE BEST THREAT IN THE WESTERN CWA WEST OF INTERSTATE 35. MAY
ALSO HAVE TO SEE IF WINDS KEEP UP AS FLOW OFF OF THE SFC REMAINS
NEAR 40KTS FM THE NORTHEAST AND HAVE SEEN SOME HIGHER GUSTS ACRS THE
FAR WEST.

COGIL

&&

LONG TERM (TONIGHT THRU THURSDAY)...
TONIGHT NAM TIMING FAVORED WITH LINGERING LIGHT SNOW BEFORE MIDNIGHT
THOUGH NOT EXPECTING ANYTHING MEASURABLE AND BEST DYNAMICAL FIELDS
MOVED OFF NORTHEAST AFTER 06Z/11.  NAM TEMPS ON LOW SIDE SO HAVE
LEANED MORE TOWARD HIGHER MAV GUIDANCE.  HIGH PRESSURE INTO STATE
SATURDAY LOOKING COLD SATURDAY NIGHT THOUGH WARM ADVECTION BEGINS
LATE SUNDAY EVENING AND IN FULL SWING BY SUNDAY MORNING.  HOWEVER
LOOK AT SOUNDINGS WOULD NOT EXPECT MOISTURE RETURN UNTIL LATE SUNDAY
NIGHT.  HAVE LEFT PREVIOUS FORECASTS CHANCE HOWEVER BECAUSE OF
TIMING ISSUES TOOK RAIN OUT FOR SUNDAY MORNING.  TEMPERATURE WISE
EXPECT RECOVERY FROM THAT COOL OVERNIGHT WITH GOOD WAA.

FORSTER

&&

DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY TIL 18Z
IAZ004-005-015-023-024.
WINTER WEATHER ADVISORY TIL 18Z IAZ033>035.
SNOW ADVISORY TIL 22Z IAZ006-007-016-017.
WINTER WEATHER ADVISORY TIL 22Z IAZ025>028.

&&
Hazardous weather outlook, Nov 10, 5:18 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
518 AM CST FRI NOV 10 2006

IAZ004>007-015>017-023-024-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
518 AM CST FRI NOV 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES.
SNOW WILL CONTINUE MUCH OF THE DAY DIMINISHING OR ENDING DURING
THE AFTERNOON. SNOWFALL POTENTIAL IS FROM 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED HOWEVER SNOWFALL REPORTS WOULD BE HELPFUL.

IAZ025>028-033>035-111100-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-
518 AM CST FRI NOV 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES.
A MIX OF RAIN SLEET AND SNOW IS EXPECTED TO MAKE FOR DIFFICULT
DRIVING CONDITIONS.THERE IS THE LIKELIHOOD OF SNOW AND SLEET
ACCUMULATIONS OF 2 TO 4 INCHES BEFORE ENDING LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED HOWEVER PRECIPITATION REPORTS
WOULD BE HELPFUL.

IAZ036>039-044>050-057>062-070>075-081>086-092>097-111100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
518 AM CST FRI NOV 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS
MORNING BEFORE COLDER AIR FILTERS INTO THE AREA. SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL. THE RAIN WILL BECOME MIXED
BRIEFLY WITH SLEET BEFORE CHANGING OVER TO ALL SNOW THIS
AFTERNOON. LITTLE SLEET OR SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS NEEDED AT THIS TIME.

FORSTER

In the hours before

Local storm report, Nov 10, 8:29 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CST FRI NOV 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             4 SE REASNOR            41.54N 92.97W
11/10/2006  E0.88 INCH       JASPER             IA   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:54 AM CSTSnow AdvisoryDMXCerro Gordo, Emmet, Hancock, Humboldt, Kossuth, Palo Alto and 3 more8 hr
Nov 10, 3:54 AM CSTWinter Weather AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Dallas and 10 more12 hr
Nov 10, 8:20 AM CSTSevere Thunderstorm WarningDMXJasper29 min
Nov 10, 8:47 AM CSTHeavy Snow WarningDMXKossuth, Palo Alto3 hr
Nov 10, 8:47 AM CSTWinter Storm WarningDMXCerro Gordo, Hancock, Winnebago, Worth7 hr
Nov 10, 12:25 PM CSTHeavy Snow WarningDMXKossuth95 min
Nov 10, 12:25 PM CSTSnow AdvisoryDMXCalhoun, Humboldt, Webster95 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.